• Bernoulli
  • Volume 21, Number 2 (2015), 1067-1088.

Finite, integrable and bounded time embeddings for diffusions

Stefan Ankirchner, David Hobson, and Philipp Strack

Full-text: Open access


We solve the Skorokhod embedding problem (SEP) for a general time-homogeneous diffusion $X$: given a distribution $\rho$, we construct a stopping time $\tau$ such that the stopped process $X_{\tau}$ has the distribution $\rho$. Our solution method makes use of martingale representations (in a similar way to Bass (In Seminar on Probability XVII. Lecture Notes in Math. 784 (1983) 221–224 Springer) who solves the SEP for Brownian motion) and draws on law uniqueness of weak solutions of SDEs.

Then we ask if there exist solutions of the SEP which are respectively finite almost surely, integrable or bounded, and when does our proposed construction have these properties. We provide conditions that guarantee existence of finite time solutions. Then, we fully characterize the distributions that can be embedded with integrable stopping times. Finally, we derive necessary, respectively sufficient, conditions under which there exists a bounded embedding.

Article information

Bernoulli, Volume 21, Number 2 (2015), 1067-1088.

First available in Project Euclid: 21 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

bounded time embedding Skorokhod’s embedding theorem


Ankirchner, Stefan; Hobson, David; Strack, Philipp. Finite, integrable and bounded time embeddings for diffusions. Bernoulli 21 (2015), no. 2, 1067--1088. doi:10.3150/14-BEJ598.

Export citation


  • [1] Ankirchner, S. and Strack, P. (2011). Skorokhod embeddings in bounded time. Stoch. Dyn. 11 215–226.
  • [2] Azéma, J., Gundy, R.F. and Yor, M. (1980). Sur l’intégrabilité uniforme des martingales continues. In Seminar on Probability XIV (Paris, 1978/1979) (French). Lecture Notes in Math. 784 53–61. Berlin: Springer.
  • [3] Bass, R.F. (1983). Skorokhod imbedding via stochastic integrals. In Seminar on Probability XVII. Lecture Notes in Math. 986 221–224. Berlin: Springer.
  • [4] Carr, P. and Lee, R. (2010). Hedging variance options on continuous semimartingales. Finance Stoch. 14 179–207.
  • [5] Cox, A.M.G. and Hobson, D.G. (2004). An optimal Skorokhod embedding for diffusions. Stochastic Process. Appl. 111 17–39.
  • [6] Cox, A.M.G. and Hobson, D.G. (2006). Skorokhod embeddings, minimality and non-centred target distributions. Probab. Theory Related Fields 135 395–414.
  • [7] Cox, A.M.G. and Wang, J. (2013). Root’s barrier: Construction, optimality and applications to variance options. Ann. Appl. Probab. 23 859–894.
  • [8] Feller, W. (1971). An Introduction to Probability Theory and Its Applications. Vol. II., 2nd ed. New York: Wiley.
  • [9] Hobson, D. (2011). The Skorokhod embedding problem and model-independent bounds for option prices. In Paris–Princeton Lectures on Mathematical Finance 2010. Lecture Notes in Math. 2003 267–318. Berlin: Springer.
  • [10] Karatzas, I. and Shreve, S.E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. New York: Springer.
  • [11] Kotani, S. (2006). On a condition that one-dimensional diffusion processes are martingales. In In Memoriam Paul-André Meyer: Séminaire de Probabilités XXXIX. Lecture Notes in Math. 1874 149–156. Berlin: Springer.
  • [12] Monroe, I. (1972). On embedding right continuous martingales in Brownian motion. Ann. Math. Statist. 43 1293–1311.
  • [13] Oberhauser, H. and dos Reis, G. (2013). Root’s barrier, viscosity solutions of obstacle problems and reflected FBSDEs. Available at arXiv:1301.3798.
  • [14] Pedersen, J.L. and Peskir, G. (2001). The Azéma–Yor embedding in non-singular diffusions. Stochastic Process. Appl. 96 305–312.
  • [15] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Berlin: Springer.
  • [16] Rogers, L.C.G. and Williams, D. (1987). Diffusions, Markov Processes, and Martingales. Vol. 2. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. New York: Wiley.
  • [17] Rogozin, B.A. (1966). Distribution of certain functionals related to boundary value problems for processes with independent increments. Teor. Veroyatn. Primen. 11 656–670.
  • [18] Root, D.H. (1969). The existence of certain stopping times on Brownian motion. Ann. Math. Statist. 40 715–718.
  • [19] Seel, C. and Strack, P. (2013). Gambling in contests. J. Econom. Theory 148 2033–2048.